Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: hand holding Elizabeth

Posted by Lorraine on July 27, 2001, at 10:36:23

In reply to Re: hand holding Lorraine, posted by Elizabeth on July 26, 2001, at 22:34:55

Hooray! You're back. Welcome.

> > >You know, a lot of brash insensitive intern types--which at teaching hospitals sometimes you get.
>
> > > They're like that because they don't have the self-confidence to just chill.

It's the same with lawyers, actually. The "chill" part takes a long time to achieve for many.

> > > Anyway, the effect you described sounds like the way people sometimes describe ketamine anaesthesia, which was why I asked.

I'm wondering if ketamine also makes you vaguely paranoid? Because even though I don't doubt the reality, I had a very heightened sense of fear. I remember coming out of wisdom teeth surgery and believing that I was in a mental ward or prison of some sort and had to act a certain way to get released--the anesthesia's effect I'm sure.
> > > Not feeling like it's okay to trust your own perceptions is one of the many negative consequences of being mentally ill, I think.

Well, now, that's an interesting way of looking at it. I didn't at the time think I was mentally ill (this was maybe 20 years before I was diagnosed). I knew that I had more than my fair share of "past" issues to resolve in talk therapy as a result of family dynamics that "discounted" pain and moved on.
> > > I wouldn't allow it to happen. I'd make him get out the PDR and look at the recommended dosing schedule; if necessary, I'd find a standard, reputable textbook and read the passage about the distribution and clinical duration of action of diazepam.

Now you've motivated me to buy the PDR. I do find myself educating him from time to time. But, I find I do this with all doctors (and architects and landscapers and consultants generally). It doesn't bother me much because I am willing to look things up myself and am grateful when someone like you steer me in the right direction. It bothers me greatly though when I see someone who just blindly accepts their doctors word as gospel.

> > > That sounds like what happened when I tried taking Cylert with Nardil: the psychiatrist at the medical centre at my school insisted that my compulsive scratching and skin-picking was due to "anxiety;" when I spoke to my own doctor, he said that was a common side effect of stimulants, especially in overdose (MAOIs can be expected to potentiate psychomotor stimulants).

Course, it gets a bit humorous when you add a drug and a side effect occurs and their response is that it's not a side effect, but something else larger and unrelated--"anxiety" in your case. You have to chuckle sometimes when the obvious is dismissed for something less likely. This has to be a "frame of reference" issue--ie that's not what I expected, therefore it is not.


> > > I would expect benzodiazepines or perhaps Neurontin to be helpful for this sort of anxiety.

Well, I'm not happy with the concept of benzos as a long term solution to what appears to be an on-going problem. But, I may not get to "choose". I did try the Valium and found it increased my depression and, at the dose I was on (1-2mg) did not completely wipe out the panic. Increasing the dose, increased the depression. My pdoc prescribed Ativan for me to try next. But I will start on the Parnate with just the Neurontin and see how it goes.

> > >I mentioned that I experienced something similar upon discontinuing Parnate; the Klonopin came in very handy.

Yeah, sounds like "rebound" anxiety? I did decide that I need a benzo in my emergency kit generally. So finding one that I am comfortable with is important.

> > >Benzodiazepines seem to make the most sense, though. MAOIs could be helpful also (thinking back, again, to my Parnate withdrawal experience).

Your Parnate withdrawal makes me a bit hopeful.


> > > 300 mg is the target dose, and I'm already there. Because of some weird reactions I've had in the past (intolerance of low doses of other TCAs, several episodes of the "serotonin syndrome" with very little cause (e.g., during Effexor monotherapy)), I had blood drawn for a serum level test today.

Sounds like you need to be very careful. Your theraputic dose range is quite narrow?

> > > What type of a washout period would you expect me to have going from selegiline to Parnate? Can it be done in less than a week if you monitor your blood pressure?

I'm lucky. It's 3 days.

Welcome home. Hope the desipramine holds.

Lorraine


Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Lorraine thread:67742
URL: http://www.dr-bob.org/babble/20010725/msgs/72058.html